February 1, 2019 Quick Question Case
A 41-year-old man was admitted with severe gastrointestinal bleeding. He reported that he drinks an average of 15 ounces of whiskey per day, a habit of 15 years. Upon admission he was given Librium for withdrawal and parenteral nutrition with multivitamins. He was jaundiced and reported the jaundice had appeared 3 weeks before admission. His stools were black. Liver and spleen were enlarged and there was marked ascites and ankle edema. There were numerous ecchymoses over the arms and legs.
- HGB: 7.8 g/dL, Reference interval 13.5–18.0 g/dL
- HCT: 23%, RI 40–54 %
- PT: 19 s, RI 10.7–13.9 s
- PTT: 52 s, RI 26.6–40.3 s
- PLT count: 51,000/uL RI 130,000-400,000/uL
- D-dimer: 850 ng/mL FEUs, RI 110–240 ng/mL FEUs
- BP: 110/50
From the history and initial laboratory results, what is the most likely possibility? Please suggest follow-up laboratory testing to confirm a diagnosis.
Refer to the poll on the right to select your answer. To add intormation, please use the Comments section below or email george at [email protected].
High likelihood that his
High likelihood that his severe bleeding is due to varices or ulcer rather than coagulopathy. I would administer vitamin K regardless as it is inexpensive and has a low risk of adverse events and, given his alcohol intake, he very likely is vitamin K deficient. His abnormal labs are likely due to hypersplenism (thrombocytopenia) due to chronic liver disease as well as CLD itself leading to a decrease in liver dependent coagulation factors. However, he may also be at risk for thrombosis as is common in patients with severe chronic liver disease. Needs imaging/endoscopy to determine source of bleeding.
Tanja Antunovic suggests
Tanja Antunovic suggests liver cirrhosis.